Georgia, 2021

Flash Flooding and Flooding in Georgia, March 31, 2021

March 31, 2021 · NWS FFC · 15 events in 9 counties and zones

Strong thunderstorms ahead of a cold front produced numerous reports of flooding across portions of north Georgia and scattered reports of damaging winds across parts of north and central Georgia. 5 inches with locally higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong thunderstorms ahead of a cold front produced numerous reports of flooding across portions of north Georgia and scattered reports of damaging winds across parts of north and central Georgia. Rainfall was highest over far northwest Georgia where totals ranged from 2 to 3.5 inches with locally higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 3:40 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 31, 3:40 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
440 AM EDT Wed Mar 31 2021

.SHORT TERM /Today through Thursday/...
Main concerns in the short term period remain heavy rain/ flash
flooding and strong/severe storms today and tonight.

Large, high-amplitude upper wave still set to move through the
eastern CONUS and southeast next 24h. Still, a much different system
than last week's with lower threat for tornadoes. Sfc low well north
of the state and low level flow and resulting shear not nearly as
strong as previous system and will be nearly parallel to deep shear
vectors indicating linear convective modes. Deep layer shear is
quite strong and with moderate instability (1000-1500 J/kg MLCAPE).
Those ingredients and favorable timing of convection in late
afternoon and early evening, should allow for strong, organized
storms, some severe, with large hail and damaging winds. Hail should
be limited to 1 to 1.5in, usually need to see persistent rotating
updrafts to get larger hail.

Other threat is heavy rainfall and flash flooding.  Will not take
much rain to renew flash flooding in north GA with high antecedent
rainfall and high streamflow levels still in place. Model and
guidance QPF about the same as previous cycles. Continued flash
flood watch for same areas.

Much cooler temps follow after fropa. Should be too windy overnight
for any frost to develop even with min temps near or just below
freezing. Frost and freeze concerns will carry forward next several
nights.

SNELSON

.LONG TERM /Thursday Night through Tuesday/...
The extended forecast begins with high pressure building into the
southeastern U.S behind the exiting cold front. This building ridge
will be the beginning of a fairly long stretch of dry weather
expected across North and central GA. The ridge builds into the area
from the NW bringing a cold and dry airmass with it. Fri/Sat/Sun
morning lows are expected to be in the 20s and 30s, which in some
locations is almost 20 deg below seasonal norms. Daytime high temps
will begin to rebound by Saturday with highs mainly in the 60s and
getting into the 70s for Easter Sunday. Freezing or below Freezing
temperatures are expected north of a Columbus to Macon to Augusta
line Friday morning so continued with the mention of front across
most of the area. Will most likely have to issue Freeze warnings by
the end of the week and into the weekend with these cold morning
expected.

The biggest concern for the extended forecast periods will be fire
weather. Current forecast calls for widespread Min RHs below 30
percent beginning Thursday and running through the middle of next
week. Anyone interested in burning should continue to monitor the
Fire WX forecast.

01

&&

.AVIATION...
06Z Update...

IFR cigs just north and east of KATL this morning and should develop
into the airport by 10-11Z and 11-12Z at KMCN and KCSG. A few
scattered -SHRA likely before main line of TSRA associated with cold
front moves in around 21Z at ATL metro airports and KAHN and 23Z
KCSG and KMCN. Behind the front, lingering -RA with strong NW sfc
winds then rapid clearing about 3 hours after fropa.

//ATL Confidence...06Z Update...

Low-Medium confidence on IFR/MVFR cig timing
High confidence on all other elements

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  40  54  31 /  70  60   5   0
Atlanta         71  37  50  31 /  80  60   0   0
Blairsville     67  32  44  25 / 100  50   0   0
Cartersville    70  34  50  28 /  90  50   0   0
Columbus        79  40  56  33 /  90  80   0   0
Gainesville     69  37  50  30 /  80  50   0   0
Macon           82  42  58  32 /  70  80   0   0
Rome            70  35  52  28 / 100  50   0   0
Peachtree City  74  36  52  29 /  80  70   0   0
Vidalia         86  47  62  36 /  20  60   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones:
Bartow...Catoosa...Chattooga...Cherokee...Cobb...Dade...Dawson...
Fannin...Floyd...Forsyth...Gilmer...Gordon...Hall...Haralson...
Lumpkin...Murray...North Fulton...Paulding...Pickens...Polk...
Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...SNELSON
LONG TERM....01
AVIATION...SNELSON
Hazardous weather outlook, Mar 31, 5:25 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
625 AM EDT Wed Mar 31 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
625 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms over North Georgia will stay fairly
stationary through early afternoon. These storms could produce
heavy rainfall which could lead to localized flash flooding
concerns. A Flash Flood Watch is in effect for north Georgia
through this evening.

These showers and thunderstorms will become more widespread this
afternoon through tonight as the cold front moves south through
the state. Some storms could become strong to severe and capable
of producing damaging wind, large hail, flash flooding, and a
brief tornado. The best timing for sever storms will be between
Noon and 10pm across North and Central GA.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Mar 31, 6:04 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 AM EDT Wed Mar 31 2021

GAZ001>004-011-311145-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
704 AM EDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 AM EDT...

At 703 AM EDT...a line of thunderstorms with very heavy rainfall was
along a line extending from Stephensville to near Cloudland...and
moving northeast at 40 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Dalton, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill, Lyerly,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8498 3461 8503 3462 8506 3459 8506
      3458 8511 3450 8516 3432 8547 3498 8560
TIME...MOT...LOC 1103Z 238DEG 35KT 3490 8556 3450 8554

The radar

The Northeast Alabama radar (KHTX), 101 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 thunderstorm wind, 2 flood. Local standard time, as filed.

Flash Flood, Whitfield

When
March 31, 6:26 AM EST to 12:45 PM EST
Where
Whitfield County, 1.31 mi NW of Gordon Spgs to 0.9 mi NNW of Gordon Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.843, -84.987

The Emergency Manager reported a water rescue near the intersection of Waring Road and Scarlet Drive, likely due to high water on Poplar Spring Creek and small tributaries. Radar estimates indicate that 3 to 5 inches of rain occurred over the area, causing the flash flooding.

Flash Flood, Catoosa

When
March 31, 6:30 AM EST to 12:30 PM EST
Where
Catoosa County, 0.69 mi N of Poplar Springs to 0.68 mi SE of Ringgold
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
34.910, -85.130

Law enforcement received a report of a washed out road near the intersection of Poplar Springs Road and Old Alabama Road. Radar estimates indicate that between 3 and 5 inches of rain occurred over the area, resulting in the flash flooding.

Flash Flood, Dade

When
March 31, 6:30 AM EST to 12:30 PM EST
Where
Dade County, 1.33 mi ENE of Rising Fawn to 1.11 mi NE of Rising Fawn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.760, -85.500

Law enforcement reported a road closed near the intersection of Holder Loop and Cave Spring Road due to flooding. Radar estimates indicate that between 3 and 5 inches of rain occurred over the area, producing the flooding.

Flash Flood, Dade

When
March 31, 6:58 AM EST to 12:30 PM EST
Where
Dade County, 3.24 mi NNW of New England to 4.17 mi E of Cole City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.960, -85.500

The Emergency Manager reported Murphy Hollow Road was closed near the Georgia state line due to flooding near the confluence of Rattlesnake Creek and Ferndale Branch / Murphy Hollow Creek. Radar estimates indicate that 3 to 5 inches of rainfall occurred over the area, causing the creeks to rise quickly.

Flash Flood, Whitfield

When
March 31, 7:18 AM EST to 12:30 PM EST
Where
Whitfield County, 1.49 mi NNW of Gordon Spgs to 1.84 mi N of Gordon Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.848, -84.984

The Emergency Manager reported flooding near the intersection of Waring Road and Scarlet Drive resulted in a water rescue. Radar estimates indicate that 3 to 5 inches of rain occurred over the area, causing the flash flooding.

Flash Flood, Gilmer

When
March 31, 7:30 AM EST to 12:45 PM EST
Where
Gilmer County, New Hope to 0.39 mi SE of New Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.720, -84.500

The Emergency Manager reported flooding near the intersection of Chatsworth Highway and Sanford Lane, closing the roadway. Radar estimates indicate that 3 to 4 inches of rain occurred over the area, causing the flooding.

Flash Flood, Whitfield

When
March 31, 7:30 AM EST to 12:45 PM EST
Where
Whitfield County, 0.69 mi S of Union Point to 0.71 mi E of Union Point
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.760, -84.920

The Emergency Manager reported a water rescue near the intersection of Old Grade Road and Bypass, near Jeff Road. The flash flooding was the result of high water on Folsom Branch near the roadway. Radar estimates indicate 3 to 5 inches of rain occurred over the area, resulting in the high flow through the creek.

Flash Flood, Whitfield

When
March 31, 7:43 AM EST to 12:45 PM EST
Where
Whitfield County, 1.8 mi NNE of Tilton to 2.01 mi ESE of Tilton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.693, -84.916

The Emergency Manager reported roads closed throughout the Dalton and nearby areas of the county due to flash flooding, including Antioch Road, Old Dixie Highway, Park Drive and Cleveland Highway.

Thunderstorm Wind, Paulding

When
March 31, 10:46 AM EST to 10:56 AM EST
Where
Paulding County, 2.27 mi W of Union
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.835, -85.019

The Paulding County Emergency Manager reported a tree blown down around the intersection of Mud Green Road and Allgood Church Road.

Flood, Paulding

When
March 31, 11:42 AM EST to 4:00 PM EST
Where
Paulding County, 1.88 mi S of Brock to 1.79 mi NNW of Hiram
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.893, -84.776

The Emergency Manager reported standing water on the roadway near the intersection of CW Sims Road and Watts Road. Radar estimates indicate that 3 to 5 inches of rain occurred over the area, causing the flooding.

Flood, Paulding

When
March 31, 11:42 AM EST to 4:00 PM EST
Where
Paulding County, 1.59 mi N of Hiram to 1.82 mi N of Hiram
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.893, -84.748

The Emergency Manager reported standing water near the intersection of Jimmy Lee Smith Parkway and Highway 92. Radar estimates indicate that 3 to 5 inches of rain occurred over the area, causing the flooding.

Thunderstorm Wind, Macon

When
March 31, 3:45 PM EST to 3:55 PM EST
Where
Macon County, 0.46 mi S of Montezuma Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.293, -84.000

A trained spotter/amateur radio operator reported damage to the roof of a home near the intersection of Spaulding Road and Old Shiloh Church Road in Montezuma. A metal roof installed over a shingle roof was torn off the backside of the home.

Thunderstorm Wind, Houston

When
March 31, 3:48 PM EST to 4:08 PM EST
Where
Houston County, 0.93 mi NNW of Henderson to 0.95 mi WSW of Elko
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.342, -83.788

The Houston County Emergency Manager reported trees blown down from Henderson to Elko.

Thunderstorm Wind, Laurens

When
March 31, 4:38 PM EST to 5:08 PM EST
Where
Laurens County, 2.36 mi ENE of Cadwell to 0.37 mi NE of Lovett
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.341, -83.011

The Laurens County Emergency Manager reported numerous trees and power lines blown down across the county in a swath around 15 miles wide from around Cadwell across Dublin to Lovett.

Thunderstorm Wind, Dodge

When
March 31, 4:41 PM EST to 4:55 PM EST
Where
Dodge County, 1.71 mi E of Yonkers
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.373, -83.191

An amateur radio operator reported several trees blown down along Highway 257 near Nicholson Carr Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951410, 951395, 951398, 951401, 951391, 951406, 951409, 951404, 941139, 951412, 951413, 941140, 941141, 941142, 941143.